Thunderstorm Wind, Bergen
- When
- August 21, 12:45 PM EST
- Where
- Bergen County, Bergenfield
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.917, -74.083
A wind gust of 50 knots (58 mph) was measured.
2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 21, 11:01 AM EST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE UPTON NY 1201 PM EDT SAT AUG 21 2004 .SHORT TERM (TODAY)... UPPER TROUGH AXIS SEEN NICELY ON WV LOOP WILL SLIDE INTO THE NORTHEAST TODAY...WITH GOOD RRJ DYNAMICS ON SE CORNER. SURFACE FRONT...RUNNING NE-SW...THROUGH THE CATSKILL REGION INTO CENTRAL PA. FIRST WAVE WILL MOVE NE INTO NORTHERN NEW ENGLAND THIS AFTERNOON WITH THE SURFACE FRONT SLOWLY PUSHING SE. SURFACE FRONT IS PRIMARY FOCUS OF SHRA/TSRA ACTIVITY THIS MORNING...AND WILL CONTINUE TO BE THIS AFTERNOON AND EVENING. BIG QUESTION IS HOW QUICKLY THIS FRONT WILL PROGRESS EAST. SECONDARY WAVE DEVELOPMENT PROGGED FOR THIS AFTERNOON OVER OR JUST SOUTH OF LONG ISLAND MAY RETARD FRONTAL PROGRESS EASTWARD. BUT CONFIDENCE IS NOT HIGH ON TIME OF DEVELOPMENT AND WHERE THE FRONT MAY SLOW DOWN...SO WILL WAIT FOR 12Z RUNS AND RE-EVALUATE TIMING OF PRECIP EXIT. MAIN AREA OF CONCERN TODAY IS ORANGE COUNTY IN SOUTHEAST NEW YORK...WHICH RECEIVED GENERALLY BETWEEN 1 AND 3 INCHES OF RAINFALL WITH TSTMS YESTERDAY EVENING AND OVERNIGHT...AND LOCAL AMOUNTS RADAR ESTIMATED OF 3 TO 5 INCHES. ANOTHER 1 INCH...WITH LOCALIZED HEAVIER AMOUNTS IN CONVECTION...LOOKS TO BE VERY POSSIBLE THROUGH THE EARLY AFTERNOON FOR THE LOWER HUDSON VALLEY AND NORTHEAST NEW JERSEY AS THE MAIN AXIS OF RAIN SHIFTS EAST INTO THIS REGION BY 11 AM. IT MAY TAKE UNTIL AROUND NOON FOR THE CITY AND INTO THE AFTERNOON FOR POINTS EAST TO SEE ANY SUBSTANTIAL PRECIP AS THE SECONDARY WAVE DEVELOPS AND ENHANCES PRECIP ALONG THE COAST. ENVIRONMENT IS MARGINALLY UNSTABLE ACROSS CWA...AND LOW TO MID LEVEL SHEAR IS MODERATE TO HIGH. NOT EXPECTING TOO MUCH IN THE WAY OF SUNSHINE THIS MORNING...EXCEPT OVER EXTREME EASTERN AREAS. THIS SHOULD KEEP THE ENVIRONMENT FROM BECOMING AS UNSTABLE AS YESTERDAY...EXCEPT OVER EASTERN SECTIONS WHERE A MODERATELY UNSTABLE ENVIRONMENT MAY DEVELOP. ENOUGH WARMING AND HIGH DEWPOINTS THOUGH...SHOULD LEAD TO SOME STRONG TSTMS DEVELOPMENT THIS MORNING AHEAD OF THE FRONT N & W OF THE CITY...AND MORE LIKELY THIS AFTERNOON FROM THE CITY EAST. HEAVY DOWNPOURS AND WIND GUSTS UP TO 40 MPH POSSIBLE GIVEN THE HIGH PWS AHEAD OF THE FRONT AND 35-40 KT LOW LEVEL JET OVER THE AREA. WILL CONTINUE WITH CATEGORICAL POPS FOR TODAY...WITH REST OF FORECAST PRETTY MUCH ON TRACK. && .AVIATION... HEAVY SHOWERS AND SCT TSTMS WILL CONTINUE TO MOVE SLOWLY NE ALONG AND AHEAD OF A SLOWLY APPROACHING COLD FRONT. MVFR CIGS AND VSBY WILL PREVAIL...WITH OCCASIONAL IFR CIGS AND VSBY IN HEAVIER TSTMS LATE THIS MORNING INTO THIS AFTERNOON. COLD FRONTAL PASSAGE IS FORECAST FROM AROUND 21Z AT KSWF TO AROUND 01Z AT KGON...WHEN CONDITIONS WILL RAPIDLY IMPROVE. && .MARINE... S WINDS WILL CONTINUE TO SLOWLY INCREASE TO 20 TO 25 KT THIS MORNING AS THE SFC GRADIENT TIGHTENS IN RESPONSE TO AN APPROACHING WAVE. THIS WILL LEAD TO HIGHER SEAS...BY UP TO 2 FT...THAN PREVIOUSLY FORECAST...WHICH SHOULD PEAK BETWEEN 16Z AND 20Z. BECAUSE FREQUENT GUSTS TO 25 KT WILL ALSO OCCUR ACROSS EASTERN LI SOUND...I HAVE DECIDED TO ISSUE A SMALL CRAFT ADVISORY FOR THIS REGION. SEAS WILL SLOWLY SUBSIDE OVERNIGHT. AT THIS TIME...THE THINKING IS THAT BY AROUND 10Z TOMORROW MORNING...SEAS WILL SUBSIDE BELOW SMALL CRAFT ADVISORY CRITERIA. && .HYDROLOGY...SHOWERS AND THUNDERSTORMS TODAY WILL LIKELY CONTAIN HEAVY DOWNPOURS. AT THIS TIME AM NOT EXPECTING WIDESPREAD FLOODING PROBLEMS ON AREA RIVERS AND STREAMS...AS BASIN AVERAGES SHOULD REMAIN 1.5 INCHES OR LOWER. ORANGE COUNTY WILL BE MAIN CONCERN WITH PREVIOUS HEAVY RAIN AND LOCALIZED AMOUNTS OF 1+ INCHES POSSIBLE WITH CONVECTION. HEAVIER DOWNPOURS MAY CAUSE LOCALIZED URBAN FLOODING ISSUES ACROSS REMAINDER OF REGION. && .PREVIOUS DISCUSSION... LONG TERM (TONIGHT THROUGH SATURDAY)... FOR TONIGHT...A MUCH COOLER AND DEFINITELY MUCH DRIER AIRMASS COMES IN BEHIND THE FRONT. DEWPOINTS WILL DROP LIKE A ROCK AFTER MIDNIGHT...AND SKIES WILL CLEAR OUT. NOT MUCH CHANGE TO THE FORECAST DURING THIS PERIOD. RATHER PLEASANT WEATHER IS EXPECTED...ESPECIALLY SUNDAY. A SECONDARY COLD FRONT IS PROGGED TO MOVE THROUGH LATE MONDAY AFTERNOON INTO MONDAY NIGHT...BUT GIVEN DRY AIRMASS IN PLACE AND A ALL UPPER SUPPORT STAYING IN NORTHERN NEW ENGLAND...WILL LEAVE FCST DRY. AS FAR AS THE REST OF THE WEEK GOES...WELL WARM BACK UP BUT REGION SHOULD STAY DRY. *****END OF PREVIOUS DISCUSSION**** && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ330-355-353-350. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 426 AM EDT SAT AUG 21 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-220926- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 426 AM EDT SAT AUG 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL PRECEDE AND ACCOMPANY A COLD FRONT TODAY. GIVEN THE TROPICAL AIRMASS IN PLACE...HEAVY DOWNPOURS ARE LIKELY. SIGNIFICANT PONDING OF WATER ON ROADWAYS IS LIKELY TODAY...ALONG WITH FLOODING OF UNDERPASSES AND LOW LYING AREAS. SMALL CREEKS AND STREAMS MAY EXPERIENCE RISES. THERE IS A SLIGHT CHANCE THAT A FEW THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON...MAINLY ACROSS LONG ISLAND AND SOUTHEAST CONNECTICUT. THE MAIN THREAT WILL BE STRONG WIND GUSTS. A SMALL CRAFT ADVISORY IS IN EFFECT FOR EASTERN LONG ISLAND SOUND AS WELL AS THE OCEAN WATERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY...BUT IS NOT LIKELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1117 AM EDT SAT AUG 21 2004 NYZ067-211615- ORANGE- 1117 AM EDT SAT AUG 21 2004 AT 1117 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS 4 MILES SOUTH OF MIDDLETOWN... MOVING NORTHEAST AT 40 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... HAMPTONBURG...SCOTCHTOWN...CHESTER...BULLVILLE AROUND 1125 AM... MAYBROOK AROUND 1135 AM... HEAVY RAINS FROM THIS THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. THIS AREA OF THUNDERSTORMS MAY DROP SMALL HAIL AND CAUSE WIND GUSTS UP TO 40 MPH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1237 PM EDT SAT AUG 21 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-212230- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 1237 PM EDT SAT AUG 21 2004 ...THE NATIONAL WEATHER SERVICES STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE EVENING HOURS... A VERY MOIST AND UNSTABLE ATMOSPHERE OUT AHEAD OF A SLOWLY APPROACHING FRONTAL BOUNDARY WILL SET THE STAGE FOR THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON ACROSS THE REGION. IT APPEARS THAT THERE WILL BE ENOUGH OF AN ATMOSPHERIC SET UP TO CREATE THE CONDITIONS NEEDED FOR SEVERE THUNDERSTORMS...PRODUCING STRONG DAMAGING WINDS AND POSSIBLE HAIL. THE THREAT OF THE SEVERE WEATHER WILL BEGIN ACROSS THE WESTERN SECTIONS OF THE AREA...OVER NORTHERN NEW JERSEY AND THE LOWER HUDSON VALLEY...THEN SHIFT TO THE SOUTH AND EAST AS THE AFTERNOON GOES BY. BE PREPARED TO TAKE IMMEDIATE ACTION IF SEVERE WEATHER DEVELOPS IN YOUR AREA. THE NATIONAL WEATHER SERVICE WILL MONITOR THE WEATHER SITUATION THROUGH THE AFTERNOON AND ISSUE ADDITIONAL PRODUCT... SUCH AS A WARNING...IF NEEDED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The Brookhaven radar (KOKX), 103 km away, was scanning. The volume nearest the first event began at 17:45 UTC.
2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A wind gust of 50 knots (58 mph) was measured.
A tree was downed and blocked a lane on the Garden State Parkway.
Flash flooding of streets resulted in water rescues.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419001, 5419002, 5419003.